2010, 17: 57-67. doi: 10.3934/era.2010.17.57

Linear approximate groups

1. 

Laboratoire de Mathématiques, Bâtiment 425, Université Paris Sud 11, 91405 Orsay, France

2. 

Centre for Mathematical Sciences, Wilberforce Road, Cambridge CB3 0WA, United Kingdom

3. 

Department of Mathematics, UCLA, 405 Hilgard Ave, Los Angeles, CA 90095

Received  January 2010 Published  September 2010

This is an informal announcement of results to be described and proved in detail in [3]. We give various results on the structure of approximate subgroups in linear groups such as $\SL_n(k)$. For example, generalizing a result of Helfgott (who handled the cases $n = 2$ and $3$), we show that any approximate subgroup of $\SL_n(\F_q)$ which generates the group must be either very small or else nearly all of $\SL_n(\F_q)$. The argument is valid for all Chevalley groups $G(\F_q)$. Extending work of Bourgain-Gamburd we also announce some applications to expanders, which will be proven in detail in [4].
Citation: Emmanuel Breuillard, Ben Green, Terence Tao. Linear approximate groups. Electronic Research Announcements, 2010, 17: 57-67. doi: 10.3934/era.2010.17.57
References:
[1]

L. Babai and A. Seress, On the diameter of permutation groups,, European J. Combin., 13 (1992). doi: doi:10.1016/S0195-6698(05)80029-0.

[2]

E. Breuillard and B. J. Green, Approximate groups II : The solvable linear case,, preprint, ().

[3]

E. Breuillard, B. J. Green and T. C. Tao, Approximate subgroups of linear groups,, preprint. \arXiv{1005.1881}, ().

[4]

E. Breuillard, B. J. Green and T. C. Tao, Expansion in simple groups of Lie type,, preprint., ().

[5]

J. Bourgain and A. Gamburd, Uniform expansion bounds for Cayley graphs of $SL_2(F_p)$,, Ann. of Math. (2), 167 (2008), 625. doi: doi:10.4007/annals.2008.167.625.

[6]

J. Bourgain and A. Gamburd,, Expansion and random walks in $\SL_d(\Z/p^n\Z)$ I,, J. Eur. Math. Soc. (JEMS), 10 (2008), 987.

[7]

J. Bourgain and A. Gamburd,, Expansion and random walks in $\SL_d(\Z/p^n\Z)$ II, With an appendix by Bourgain,, J. Eur. Math. Soc. (JEMS), 11 (2009), 1057.

[8]

J. Bourgain, A. Gamburd and P. Sarnak, Affine linear sieve, expanders, and sum-product,, Invent. Math, (2009).

[9]

J. Bourgain, A. Glibichuk and S. Konyagin, Estimates for the number of sums and products and for exponential sums in fields of prime order,, J. London Math. Soc. (2), 73 (2006), 380. doi: doi:10.1112/S0024610706022721.

[10]

M.-C. Chang, Convolution of discrete measures on linear groups,, J. Funct. Anal., 253 (2007), 303. doi: doi:10.1016/j.jfa.2007.03.008.

[11]

M.-C. Chang, Product theorems in $\SL_2$ and $\SL_3$,, J. Math. Jussieu, 7 (2008).

[12]

M.-C. Chang, On product sets in $\SL_2$ and $\SL_3$,, preprint., ().

[13]

M.-C. Chang, Some consequences of the polynomial Freiman-Ruzsa conjecture,, C. R. Math. Acad. Sci. Paris, 347 (2009), 583.

[14]

L. E. Dickson, "Linear groups with an exposition of Galois Field Theory,", Chapter XII, (2007).

[15]

O. Dinai, Expansion properties of finite simple groups,, preprint. \arXiv{1001.5069}, ().

[16]

A. Eskin, S. Mozes and H. Oh, On uniform exponential growth for linear groups,, Invent. Math., 160 (2005), 1. doi: doi:10.1007/s00222-004-0378-z.

[17]

A. Gamburd, S. Hoory, M. Shahshahani, A. Shalev and B. Virag, On the girth of random Cayley graphs,, Random Structures Algorithms, 35 (2009), 100. doi: doi:10.1002/rsa.20266.

[18]

N. Gill and H. Helfgott, Growth of small generating sets in $\SL_n(\Z/p\Z)$,, preprint. \arXiv{1002.1605}, ().

[19]

W. T. Gowers, Quasirandom groups,, Combin. Probab. Comput., 17 (2008), 363. doi: doi:10.1017/S0963548307008826.

[20]

B. J. Green, Approximate groups and their applications: Work of Bourgain, Gamburd, Helfgott and Sarnak,, preprint. \arXiv{0911.3354}, ().

[21]

M. Gromov, Groups of polynomial growth and expanding maps,, Inst. Hautes Études Sci. Publ. Math. No., 53 (1981), 53.

[22]

H. Helfgott, Growth and generation in $SL_2(Z/pZ)$,, Ann. of Math. (2), 167 (2008), 601. doi: doi:10.4007/annals.2008.167.601.

[23]

H. Helfgott, Growth in $\SL_3(\Z/p\Z)$,, preprint (2008). \arXiv{0807.2027}, (2008).

[24]

J. E. Humphreys, "Linear Algebraic Groups,", Springer-Verlag GTM 21, (1975).

[25]

E. Hrushovski, Stable group theory and approximate subgroups,, preprint (2009). \arXiv{0909.2190}, (2009).

[26]

M. Larsen and R. Pink, Finite subgroups of algebraic groups,, preprint (1995)., (1995).

[27]

C. Matthews, L. Vaserstein and B. Weisfeiler, Congruence properties of Zariski-dense subgroups,, Proc. London Math. Soc, 48 (1984), 514. doi: doi:10.1112/plms/s3-48.3.514.

[28]

M. V. Nori, On subgroups of $\GL_n(\F_p)$,, Invent. Math., 88 (1987), 257. doi: doi:10.1007/BF01388909.

[29]

L. Pyber and E. Szabó, Growth in finite simple groups of Lie type,, preprint (2010). \arXiv{1001.4556}, (2010).

[30]

I. Z .Ruzsa, Generalized arithmetical progressions and sumsets,, Acta. Math. Hungar., 65 (1994), 379. doi: doi:10.1007/BF01876039.

[31]

T. C. Tao, Product set estimates in noncommutative groups,, Combinatorica, 28 (2008), 547.

[32]

T. C. Tao, Freiman's theorem for solvable groups,, preprint., ().

[33]

T. C. Tao and V. H. Vu, "Additive Combinatorics,", Cambridge University Press, (2006). doi: doi:10.1017/CBO9780511755149.

[34]

J. Tits, Free subgroups in linear groups,, Journal of Algebra, 20 (1972), 250. doi: doi:10.1016/0021-8693(72)90058-0.

[35]

P. Varjú, Expansion in $\SL_d(\mathcalO_K/I)$, $I$ squarefree,, preprint., ().

[36]

V. H. Vu, M. Wood and P. Wood, Mapping incidences,, preprint., ().

show all references

References:
[1]

L. Babai and A. Seress, On the diameter of permutation groups,, European J. Combin., 13 (1992). doi: doi:10.1016/S0195-6698(05)80029-0.

[2]

E. Breuillard and B. J. Green, Approximate groups II : The solvable linear case,, preprint, ().

[3]

E. Breuillard, B. J. Green and T. C. Tao, Approximate subgroups of linear groups,, preprint. \arXiv{1005.1881}, ().

[4]

E. Breuillard, B. J. Green and T. C. Tao, Expansion in simple groups of Lie type,, preprint., ().

[5]

J. Bourgain and A. Gamburd, Uniform expansion bounds for Cayley graphs of $SL_2(F_p)$,, Ann. of Math. (2), 167 (2008), 625. doi: doi:10.4007/annals.2008.167.625.

[6]

J. Bourgain and A. Gamburd,, Expansion and random walks in $\SL_d(\Z/p^n\Z)$ I,, J. Eur. Math. Soc. (JEMS), 10 (2008), 987.

[7]

J. Bourgain and A. Gamburd,, Expansion and random walks in $\SL_d(\Z/p^n\Z)$ II, With an appendix by Bourgain,, J. Eur. Math. Soc. (JEMS), 11 (2009), 1057.

[8]

J. Bourgain, A. Gamburd and P. Sarnak, Affine linear sieve, expanders, and sum-product,, Invent. Math, (2009).

[9]

J. Bourgain, A. Glibichuk and S. Konyagin, Estimates for the number of sums and products and for exponential sums in fields of prime order,, J. London Math. Soc. (2), 73 (2006), 380. doi: doi:10.1112/S0024610706022721.

[10]

M.-C. Chang, Convolution of discrete measures on linear groups,, J. Funct. Anal., 253 (2007), 303. doi: doi:10.1016/j.jfa.2007.03.008.

[11]

M.-C. Chang, Product theorems in $\SL_2$ and $\SL_3$,, J. Math. Jussieu, 7 (2008).

[12]

M.-C. Chang, On product sets in $\SL_2$ and $\SL_3$,, preprint., ().

[13]

M.-C. Chang, Some consequences of the polynomial Freiman-Ruzsa conjecture,, C. R. Math. Acad. Sci. Paris, 347 (2009), 583.

[14]

L. E. Dickson, "Linear groups with an exposition of Galois Field Theory,", Chapter XII, (2007).

[15]

O. Dinai, Expansion properties of finite simple groups,, preprint. \arXiv{1001.5069}, ().

[16]

A. Eskin, S. Mozes and H. Oh, On uniform exponential growth for linear groups,, Invent. Math., 160 (2005), 1. doi: doi:10.1007/s00222-004-0378-z.

[17]

A. Gamburd, S. Hoory, M. Shahshahani, A. Shalev and B. Virag, On the girth of random Cayley graphs,, Random Structures Algorithms, 35 (2009), 100. doi: doi:10.1002/rsa.20266.

[18]

N. Gill and H. Helfgott, Growth of small generating sets in $\SL_n(\Z/p\Z)$,, preprint. \arXiv{1002.1605}, ().

[19]

W. T. Gowers, Quasirandom groups,, Combin. Probab. Comput., 17 (2008), 363. doi: doi:10.1017/S0963548307008826.

[20]

B. J. Green, Approximate groups and their applications: Work of Bourgain, Gamburd, Helfgott and Sarnak,, preprint. \arXiv{0911.3354}, ().

[21]

M. Gromov, Groups of polynomial growth and expanding maps,, Inst. Hautes Études Sci. Publ. Math. No., 53 (1981), 53.

[22]

H. Helfgott, Growth and generation in $SL_2(Z/pZ)$,, Ann. of Math. (2), 167 (2008), 601. doi: doi:10.4007/annals.2008.167.601.

[23]

H. Helfgott, Growth in $\SL_3(\Z/p\Z)$,, preprint (2008). \arXiv{0807.2027}, (2008).

[24]

J. E. Humphreys, "Linear Algebraic Groups,", Springer-Verlag GTM 21, (1975).

[25]

E. Hrushovski, Stable group theory and approximate subgroups,, preprint (2009). \arXiv{0909.2190}, (2009).

[26]

M. Larsen and R. Pink, Finite subgroups of algebraic groups,, preprint (1995)., (1995).

[27]

C. Matthews, L. Vaserstein and B. Weisfeiler, Congruence properties of Zariski-dense subgroups,, Proc. London Math. Soc, 48 (1984), 514. doi: doi:10.1112/plms/s3-48.3.514.

[28]

M. V. Nori, On subgroups of $\GL_n(\F_p)$,, Invent. Math., 88 (1987), 257. doi: doi:10.1007/BF01388909.

[29]

L. Pyber and E. Szabó, Growth in finite simple groups of Lie type,, preprint (2010). \arXiv{1001.4556}, (2010).

[30]

I. Z .Ruzsa, Generalized arithmetical progressions and sumsets,, Acta. Math. Hungar., 65 (1994), 379. doi: doi:10.1007/BF01876039.

[31]

T. C. Tao, Product set estimates in noncommutative groups,, Combinatorica, 28 (2008), 547.

[32]

T. C. Tao, Freiman's theorem for solvable groups,, preprint., ().

[33]

T. C. Tao and V. H. Vu, "Additive Combinatorics,", Cambridge University Press, (2006). doi: doi:10.1017/CBO9780511755149.

[34]

J. Tits, Free subgroups in linear groups,, Journal of Algebra, 20 (1972), 250. doi: doi:10.1016/0021-8693(72)90058-0.

[35]

P. Varjú, Expansion in $\SL_d(\mathcalO_K/I)$, $I$ squarefree,, preprint., ().

[36]

V. H. Vu, M. Wood and P. Wood, Mapping incidences,, preprint., ().

[1]

Cristóbal Camarero, Carmen Martínez, Ramón Beivide. Identifying codes of degree 4 Cayley graphs over Abelian groups. Advances in Mathematics of Communications, 2015, 9 (2) : 129-148. doi: 10.3934/amc.2015.9.129

[2]

Fabio Augusto Milner. How Do Nonreproductive Groups Affect Population Growth?. Mathematical Biosciences & Engineering, 2005, 2 (3) : 579-590. doi: 10.3934/mbe.2005.2.579

[3]

Jan Hladký, Diana Piguet, Miklós Simonovits, Maya Stein, Endre Szemerédi. The approximate Loebl-Komlós-Sós conjecture and embedding trees in sparse graphs. Electronic Research Announcements, 2015, 22: 1-11. doi: 10.3934/era.2015.22.1

[4]

Stéphane Sabourau. Growth of quotients of groups acting by isometries on Gromov-hyperbolic spaces. Journal of Modern Dynamics, 2013, 7 (2) : 269-290. doi: 10.3934/jmd.2013.7.269

[5]

Nicolás Matte Bon. Topological full groups of minimal subshifts with subgroups of intermediate growth. Journal of Modern Dynamics, 2015, 9: 67-80. doi: 10.3934/jmd.2015.9.67

[6]

Christine A. Kelley, Deepak Sridhara. Eigenvalue bounds on the pseudocodeword weight of expander codes. Advances in Mathematics of Communications, 2007, 1 (3) : 287-306. doi: 10.3934/amc.2007.1.287

[7]

Paweł G. Walczak. Expansion growth, entropy and invariant measures of distal groups and pseudogroups of homeo- and diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2013, 33 (10) : 4731-4742. doi: 10.3934/dcds.2013.33.4731

[8]

Litao Guo, Bernard L. S. Lin. Vulnerability of super connected split graphs and bisplit graphs. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 1179-1185. doi: 10.3934/dcdss.2019081

[9]

Lianwen Wang. Approximate controllability and approximate null controllability of semilinear systems. Communications on Pure & Applied Analysis, 2006, 5 (4) : 953-962. doi: 10.3934/cpaa.2006.5.953

[10]

Srimathy Srinivasan, Andrew Thangaraj. Codes on planar Tanner graphs. Advances in Mathematics of Communications, 2012, 6 (2) : 131-163. doi: 10.3934/amc.2012.6.131

[11]

Cristina M. Ballantine. Ramanujan type graphs and bigraphs. Conference Publications, 2003, 2003 (Special) : 78-82. doi: 10.3934/proc.2003.2003.78

[12]

Daniele D'angeli, Alfredo Donno, Michel Matter, Tatiana Nagnibeda. Schreier graphs of the Basilica group. Journal of Modern Dynamics, 2010, 4 (1) : 167-205. doi: 10.3934/jmd.2010.4.167

[13]

Yong Lin, Gábor Lippner, Dan Mangoubi, Shing-Tung Yau. Nodal geometry of graphs on surfaces. Discrete & Continuous Dynamical Systems - A, 2010, 28 (3) : 1291-1298. doi: 10.3934/dcds.2010.28.1291

[14]

Dina Ghinelli, Jennifer D. Key. Codes from incidence matrices and line graphs of Paley graphs. Advances in Mathematics of Communications, 2011, 5 (1) : 93-108. doi: 10.3934/amc.2011.5.93

[15]

Renato Iturriaga, Héctor Sánchez Morgado. The Lax-Oleinik semigroup on graphs. Networks & Heterogeneous Media, 2017, 12 (4) : 643-662. doi: 10.3934/nhm.2017026

[16]

Thomas Zaslavsky. Quasigroup associativity and biased expansion graphs. Electronic Research Announcements, 2006, 12: 13-18.

[17]

Alexander Bibov, Heikki Haario, Antti Solonen. Stabilized BFGS approximate Kalman filter. Inverse Problems & Imaging, 2015, 9 (4) : 1003-1024. doi: 10.3934/ipi.2015.9.1003

[18]

Ricardo Rosa. Approximate inertial manifolds of exponential order. Discrete & Continuous Dynamical Systems - A, 1995, 1 (3) : 421-448. doi: 10.3934/dcds.1995.1.421

[19]

Hans Weinberger. The approximate controllability of a model for mutant selection. Evolution Equations & Control Theory, 2013, 2 (4) : 741-747. doi: 10.3934/eect.2013.2.741

[20]

Ludovic Rifford. Ricci curvatures in Carnot groups. Mathematical Control & Related Fields, 2013, 3 (4) : 467-487. doi: 10.3934/mcrf.2013.3.467

2016 Impact Factor: 0.483

Metrics

  • PDF downloads (13)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]